Journal of Mathematics and Statistics

A Study on the Behavior of Volatility in Saudi Arabia Stock Market Using Symmetric and Asymmetric GARCH Models

Ajab Al Freedi, Ahmed Shamiri and Zaidi Isa

DOI : 10.3844/jmssp.2012.98.106

Journal of Mathematics and Statistics

Volume 8, Issue 1

Pages 98-106


Problem statement: This study examines several stylized facts (heavy-tailedness, leverage effect and persistence) in volatility of stock price returns exploiting symmetric and asymmetric GARCH family models for Saudi Arabia. Approach: This study is carried out using closing stock market prices over 15 years covering the period 1 January 1994 to 31 March 2009. The sample period is divided into three sub-periods according to the local crisis in 2006. Results: The results reveal that asymmetric models with heavy tailed densities improve overall estimation of the conditional variance equation. Moreover, we find that AR (1)-GJR GARCH model with Student-t outperform the other models during and before the local crisis in 2006, while AR (1)-GARCH model with GED exhibits a better performance after the crisis. Furthermore, the findings reveal the existence of leverage effect at 1 percent significance level. Conclusion/Recommendations: Finally, the volatility persistent in the samples during and after crises decreases in all models under various distribution assumptions.


© 2012 Ajab Al Freedi, Ahmed Shamiri and Zaidi Isa. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.